Q. You have written columns suggesting use of sunscreens with microparticles of zinc or titanium. I read that some scientists are concerned about nanoparticles found in products such as sunscreen. These particles are so tiny, they could get into places in our bodies that larger particles can’t.
No one knows how dangerous this might be, but some experts suggest we exercise caution and avoid nanotechnology in products such as sunscreen. Shouldn’t you warn people about the danger?
A. The Environmental Working Group is a collaborative group of scientists that first raised a red flag about nanoparticles in sunscreens. These extremely small particles of titanium and zinc compounds provide an effective way of blocking both UVA and UVB rays. Unlike the old white zinc oxide cream lifeguards used to smear on their noses, products containing nanoparticles appear transparent.
The researchers were suspicious about nanoparticles and expected that after reviewing all the safety data, they would recommend against using such products. They now have completed their analysis. It includes nearly 400 peer-reviewed studies. The conclusions they reached were quite different from those they anticipated:
“Repeated studies have shown that these ingredients do not penetrate healthy skin, indicating that consumers’ exposures would be minimal.” The scientists are critical of many other sunscreen ingredients and now suggest that consumers look for sunscreens with zinc or titanium to provide broad UV protection.
Q. I have been taking Toprol-XL for about two years for high blood pressure, and my hair is getting so thin you can see through it. Is there any other medication that can replace Toprol-XL that would not cause hair loss? Yes, I know: Vanity, thy name is woman. But I do hate losing my hair.
A. Beta blockers such as metoprolol (Lopressor, Toprol-XL) and atenolol (Tenormin, Tenoretic) may cause hair loss. Many cardiologists no longer consider beta blockers the best choice for first-line treatment of high blood pressure. Ask your doctor whether another medication might be appropriate for you.
Scores of other medications share this side effect. We are sending you our new Guide to Hair and Nail Care with a list of medications that may lead to hair loss. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. H-31, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. Has anyone else wet the bed while taking Chantix? I had a very vivid dream that I had gotten out of bed, gone into the bathroom, sat down and urinated. Then I woke up and discovered that I had wet the bed.
I knew to expect nausea and weird dreams when I started taking the drug a month ago. Starting the second week, my anxiety and mood swings have gotten bad. The bed-wetting was the last straw. I stopped taking Chantix entirely. I’m not happy about that, because I really want to quit smoking.
A. We could find no scientific reports of bed-wetting linked to Chantix. This stop-smoking drug does cause vivid dreams and nightmares, which may contribute to this problem. Anyone who has experienced such a side effect can report it to www.peoplespharmacy.com or www.fda.gov/medwatch/.
Local journalism is essential.
The journalists of The Spokesman-Review are a part of the community. They live here. They work here. They care. You can help keep local journalism strong right now with your contribution. Thank you.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.